North Carolina, 2002

Hail in North Carolina, July 3, 2002

July 3, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorm during the afternoon of the 3rd produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm during the afternoon of the 3rd produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 2:09 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 3, 2:09 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
309 PM EDT WED JUL 3 2002

SHORT RANGE...

FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA.
WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY
EVENING WITH 50 POPS IN THE FAR WEST.

AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF
SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION
THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE
OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS
SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS
FURTHER NORTH INTO THE NRV.

EXTENDED...

STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER
THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO
SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE
SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH.
MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA
LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY
APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A
CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE
TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE
AREA THEN.

PRELIM CCF NUMBERS
FCSTID = 5
ROA   70  92  70  90 /  50  40  30  10
LYH   68  93  68  89 /  60  40  30  10
DAN   71  94  71  91 /  50  30  30  30
BLF   64  84  64  83 /  40  30  30  30
LWB   62  83  61  82 /  40  40  30  10
BCB   64  89  64  84 /  50  40  30  30
TNB   62  84  62  84 /  70  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 3, 10:45 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

256 PM     SINKS GROVE               WV   0.75 INCH HAIL
07/02/02   MONROE

330 PM     KELLYSVILLE               WV   1.00 INCH HAIL
07/02/02   MERCER

430 PM                               NC   WIND DAMAGE
07/02/02   ALLEGHANY                      TREES BLOWN DOWN ACROSS
                                          THE COUNTY.

435 PM                               NC   0.75 INCH HAIL
07/02/02   ALLEGHANY

445 PM     CEDAR CREEK               VA   1.00 INCH HAIL
07/02/02   BATH

500 PM     8W BYLLESBY               VA   WIND DAMAGE
07/02/02   CARROLL                        TREES DOWN ON STATE RT.
                                          94.

515 PM     MCGRADY                   NC   0.75 INCH HAIL
07/02/02   WILKES

715 PM     HORSE PASTURE             VA   0.75 INCH HAIL
07/02/02   HENRY                          HAIL COVERED THE GROUND.

730 PM     DEEP GAP                  NC   WIND DAMAGE
07/02/02   WATAUGA                        TREES DOWN ON RT. 421.
Local storm report, Jul 3, 10:50 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     ELLISTON                  VA   0.75 INCH HAIL
07/02/02   MONTGOMERY

545 PM     SHAWSVILLE                VA   1.00 INCH HAIL
07/02/02   MONTGOMERY
Special weather statement, Jul 3, 10:55 AM EST, 4 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND
AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.  AS AN UPPER LEVEL DISTURBANCE
CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS.  FLASH FLOODING IS A POSSIBILITY
IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS
OCCURRED DURING TUESDAY AFTERNOON AND EVENING.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

NOGUEIRA/JDS
Local storm report, Jul 3, 2:33 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/02/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/02/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/02/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/02/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/02/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/02/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/02/02   BEDFORD
Local storm report, Jul 3, 3:04 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/03/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/03/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/03/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/03/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/03/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/03/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/03/02   BEDFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Watauga

When
July 3, 3:32 PM EST
Where
Watauga County, Deep Gap
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
36.233, -81.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307867.